(Picture: PA Real Life)Plagued by the dry and itchy skin condition eczema since childhood, over the years, Harriet Hammond, 28, who works for the Stroke Association, saw various GPs and dermatologists – who often prescribed topical steroid creams to ease her condition.
Realising in her teens that her skin had built up a tolerance to the remedies, if she stopped using them for just a week, she said her condition would return with a vengeance.
Harriet, who lives in Aylesbury, Buckinghamshire, with her boyfriend, Tom Barratt 30, a senior technician at a fire research company, said: ‘My dry skin was a sensitive subject for me. I remember how embarrassed I would feel at social events.
‘In 2015 I went to friend’s hen do holiday in Wales and we had to wear wetsuits as we were going water rafting.
‘I knew the tight suit wouldn’t agree with my skin, and to make it even worse my bottle of lotion fell out of my bag and smashed on the floor before I had even got changed.
‘I felt humiliated and wanted to hide because everyone heard the bottle smash and must have wondered why I needed to have so much cream with me. My skin wasn’t horrendous by this point, but it was enough to notice there was an issue.’
Too self-conscious to wear clothes that would show her eczema, which was all over her body, she covered up on nights out and avoided wearing swimwear even on holiday – writing about the misery of having severe eczema in her old diaries.
She recalled: ‘I kept a diary from the age of 25 until around 28 and it’s filled with references to my eczema.
‘It says things like, ‘my skin is on fire’ and, ‘I was awake all night scratching.’
‘I’d explain to doctors how it even hurt when I showered, but the only real treatment seemed to be steroid creams.
‘I was told to use more and stronger creams when they stopped working, even though experts online said they shouldn’t be used continuously, but that’s what my GP advised.
‘After a while they weren’t much help and, whenever I finished using them, my skin would be 10 times worse than before.’
Harriet’s face two months after steroid withdrawal (Picture: PA Real Life)Eventually, searching social media, aged 27, she found communities where she could share her woes with people who had suffered similar experiences – which led her to discover topical steroid withdrawal.
‘I realised I wasn’t alone. Beforehand, I had blamed myself for the state of my skin and looked at my diet and lifestyle to see what I could change,’ said Harriet.
‘But the one thing I had in common with all the people I was speaking to online was that we had all been using steroid creams.
‘A lot of people suggested I should stop depending on them if I wanted to get better.
‘I knew topical steroid creams could have side effects, too, like thinning the skin, so on January 31 2018 I decided to ditch them completely.’
Rather than just going ‘cold turkey,’ Harriet tried hypnotherapy and acupuncture, hoping they might help ease her eczema, but to no avail.
Without the steroid creams, by May 2018, her skin had become so covered in rashes and oozing blisters that she was signed off work and had to move out from the home she shared with her boyfriend and in with her retired parents, Tessa, 63, and dad Gareth, 64, for four months.
Unable to move much or wash herself properly, because of the excruciating pain her skin was in, even while performing simple tasks like making a cup of tea, she needed their full-time care.
While doctors advised she go back to using steroid cream and even suggested she take an immunosuppressant drug – used to prevent or inhibit the activity of the immune system – Harriet ignored their advice, fearful of becoming dependent on a new medicine.
‘There were rashes all over my body and my face was red and incredibly swollen,’ recalled Harriet.
Harriet in January 2019, a year after steroid withdrawal began (Picture: PA Real Life)‘I was signed off work by a doctor because my skin appeared to be literally falling off. It seemed like she just wanted to dismiss me. She didn’t diagnose it as topical steroid withdrawal. She just sent me on my way and didn’t seem to acknowledge what was truly happening.
‘I couldn’t walk or move much at all without being in pain. I lost over two stone in weight, but I have no idea why as I was still eating, and lost a third of my hair as my dry and scabby scalp made it fall out.’
Recalling how she looked like she was wearing a ‘red body suit,’ Harriet told how her mum would help her to wash with a flannel and to eat, drink and dress, as the movement required when performing these tasks alone made her skin split.
Waking to a bed full of dead skin, while the surface of her body was oozing with a clear fluid, she said her mental health began to deteriorate in line with her worsening physical state.
Sleeping for a maximum of three hours a night, because of the discomfort, Harriet’s mum took her to the doctor in November 2018, who prescribed her pills for anxiety, but she claims did not help to treat her skin.
Luckily, she was able to move back in with her boyfriend in September 2018 and begin working again part-time the same month, after her skin slowly improved – although she still has flaking skin and red rashes.
She said: ‘I feel better now that I’m not housebound, but I’m still suffering.
‘My work distracts me but, once I get home, the reality that it hasn’t gone away hits me again and I feel the urge to scratch or cry.’
Harriet’s shredded skin on her armpit (Picture: PA Real Life)Harriet now copes with her condition without steroid cream by refusing to moisturise altogether and showering and baths – which she says makes her itchier.
Her current choices have been based on advice from other online users who say they have suffered from topical steroid withdrawal – but, like Harriet, have not been formally diagnosed.
Now determined to manage without any creams, in the hope that her skin will heal itself, Harriet’s eczema is still severe – even preventing from being intimate with her boyfriend.
She said: ‘We can’t be intimate at all because it’s just too uncomfortable and painful to move that much and be so close to someone else’s skin. It’s been this way for a year – ever since I ditched steroids.
‘We’re affectionate and he does a lot for me, like washing my hair and cooking for me because getting my hands wet makes them awfully itchy, and preparing food can bring my skin out in more rashes.
‘I don’t want him to become my carer, so I try to make my own dinners sometimes – which ends up being a celebration for the achievement.
‘We hoped to move away last summer to Hertfordshire and get new jobs because we wanted to make a fresh start for ourselves, but my condition has put us on hold.
‘I hope that with time I will improve, and eventually we can live how we always dreamed.’
Her boyfriend Tom remains horrified by the change in the woman he loves.
He said: ‘She’s a shadow of her original self. I’ve never seen anyone change so much through unbearable pain.
‘She’s amazing for going back to work and helping others through that, but I know she’s still suffering when she comes back home and tries to get on with her personal life.
‘I planned on proposing last year but the time wasn’t right – I hope that, with time and healing, eventually things will get better and we will be able to get back to normal.’
Andrew Proctor, Chief Executive of the National Eczema Society, commented on the condition: ‘Topical steroids are the most common form of first-line treatment for inflammation in eczema.
These are typically used for short treatment bursts during flare-ups and come in different strengths or potencies.
‘Topical steroids of different potencies will usually be prescribed for different areas of the body: less potent ones for delicate skin and more potent ones for thicker skin.
‘Research and clinical evidence suggest that topical steroid dependency/addiction is a distinct adverse effect of the use of topical steroids, but is extremely rare.
‘It usually occurs when potent or very potent topical steroids have been used in the wrong place, such as on the delicate skin of the face, on a daily basis for many months. To avoid the risk of dependency, potent and very potent topical steroids are best used in bursts rather than continuously.’
MORE: Mum measures baby’s age using pizza slices in cheesy photoshoots
MORE: Couple transform their spare room into a rainforest for their pet sloth